Florida, 2020Tropical Storm and Storm Surge in Florida, November 7 to 9, 2020
November 7 to 9, 2020 · NWS KEY · 5 events in 3 counties and zones
Tropical Storm Eta passed northwest through the middle Florida Keys on November 8 through 9, 2020. Primary impacts from wind occurred as result of a primary rain band which drifted very slowly north through the Upper Florida Keys.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $603,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Eta passed northwest through the middle Florida Keys on November 8 through 9, 2020. Primary impacts from wind occurred as result of a primary rain band which drifted very slowly north through the Upper Florida Keys. Peak wind gusts were mostly in the 50 to 60 mph range, downing trees and large tree limbs, utility lines, and a billboard. One residence was destroyed by a fallen tree resulting in 1 minor injury. Two other residential structures were significantly damaged, with three inaccessible due to blocked streets. About 20 separate power outages affected about 1,000 customers, mostly in Key Largo. Storm Surge flooding was generally in the 1.5 to 2.5 foot range, producing significant street flooding in oceanside Key Largo neighborhoods. The northbound right-of-way was damaged including major erosion, loss of riprap, and about 3,000 feet of fencing along northbound U.S. Highway 1 along the west end of Barnes Sound and Manatee Bay. Minor overwash occurred in the middle Florida Keys at Key Colony Beach, along with yard and dock flooding along the Florida Bay side of Marathon. Widespread rainfall of 3.5 to over 8 inches was measured throughout the Keys, with the highest totals in Key Largo. Damages were estimated near $500K due to mostly from homes damaged by falling trees and tree limbs, as well as utility damage. Storm Surge damage near $100K due to wave action on top of a minor storm surge to the U.S Highway 1 right-of-way.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 7, 3:22 AM EST, 53 minutes earlier.
Area forecast discussion, Nov 7, 3:22 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Key West FL
322 AM EST Sat Nov 7 2020
...Tropical Storm Watch in Effect for the Florida Keys...
.DISCUSSION...
Currently the Florida Keys and coastal waters are ensconced in
deep tropical moisture. The Key West 06Z sounding revealed a
nearly saturated troposphere, with PWAT over two inches. Radar is
showing numerous fast moving showers in the Florida Straits, with
some occasionally strafing the islands, mainly over the lower
Keys. Only one lighting strike has been noted over our waters over
the past several hours, as the warm and saturated air is not that
favorable for thunderstorm development.
Of course, much over the next 48 to 72 hours depends on the
organization and track of Tropical Depression Eta which is
forecast to strengthen to a tropical storm as it approaches
central Cuba. If the track shifts a little farther north before
the turn to the west as the GFS suggests, most of the rainfall
will be over the Bahamas and South Florida. But if the track
favors the farther south solution of the EURO, rainfall totals may
be somewhat higher, especially for the upper Keys. Regardless,
the current storm total range of 5 to 10 inches from WPC appears
appropriate. Therefore, we have decided to hold off on issuance of
a Flood Watch for this forecast cycle.
As Eta begins the northward march over Cuba and into the Florida
Straits, the remnant cut off low in the Gulf loses definition,
and Eta will encounter a building ridge over the mid Atlantic
states, which should force the storm on a westward track beginning
around Sunday afternoon. The interaction with the ridge will also
serve to increase and expand the pressure gradient to the north
of the circulation center, however it is organized, so some of
the strongest winds may occur well north of the storm.
By Tuesday, winds should begin to decrease as Eta moves away from
the Keys coastal waters. This will be followed by drier boundary
layer air advecting along the base of the ridge pushing into the
area, and rain chances will decrease significantly by Tuesday
evening.
&&
.MARINE...
A Small Craft Advisory is in effect for all Florida Keys coastal
waters through this morning. Additionally, there is now a
Tropical Storm Watch in effect for all waters. By Sunday morning,
what is forecast to be Tropical Storm Eta should begin to enter
The waters of the Florida Straits as it crosses central Cuba on a
northward track. Therefore, it is possible that we may have
tropical storm conditions over most our waters from Sunday through
Monday night, and possibly even into Tuesday morning in our
western most waters. During this period, mariners should not
venture out in our coastal waters before checking the latest
forecast.
&&
.AVIATION...
Scattered showers have continued to increase across the Florida
Straits during the last few hours and a couple of lightning strikes
have been detected too. The weather pattern will remain very
conducive for widespread showers and isolated thunderstorms as
moisture associated with Tropical Depression Eta advances northward.
Wind gusts near 35 knots are possible with the storms passing over
the terminals. Frequent amendments and TEMPOs can be expected.
Outside of the storm activity, winds will be easterly at 10 to 15
knots, increasing to near 20 knots with occasional gusts at 25 to 30
knots.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 81 75 81 76 / 70 70 70 80
Marathon 82 76 82 77 / 70 70 70 80
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ076>078.
GM...Small Craft Advisory until 5 AM EST early this morning for
GMZ031>035-042>044-052>055-072>075.
Tropical Storm Watch for GMZ031>035-042>044-052>055-072>075.
&&
Public/Marine/Fire...Devanas
Tropical Hazards...Jacobson
Aviation/Nowcasts....SDR
Data Acquisition/Social Media.....NB
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Nov 6, 5:43 AM EST, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
543 AM EST Fri Nov 6 2020
FLZ076>078-GMZ031>035-042>044-052>055-072>075-071100-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
543 AM EST Fri Nov 6 2020
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...TODAY AND TONIGHT
A Small Craft Advisory is in effect for all coastal waters of the
Florida Keys due to winds of 20 to 25 knots. Occasional gusts
approaching 30 knots can be expected over all waters. Seas in
excess of 7 feet can be expected across the Straits of Florida and
portions of the coastal waters west of the Dry Tortugas. There is
a slight chance of a thunderstorms. The main hazard from these
storms is cloud to surface lightning strikes.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
For today through Tuesday, isolated thunderstorms are possible.
The main hazard from these storms is cloud to surface lightning
strikes.
From Sunday through Monday evening, tropical storm conditions are
possible from a system approaching the Straits of Florida from
the Western Caribbean. These conditions may overspread the islands
during this time period. There is a steady potential for
sustained tropical storm force winds, which at the earliest may
begin Sunday. Other threats, including flooding rainfall, coastal
flooding, and tornadoes are being examined, with further details
forthcoming.
At this time, the heaviest rainfall may fall from Saturday through
Monday. Widespread rainfall over the next seven days may be in
the range of 5 to 10 inches, with isolated areas near 15 inches.
However, there is a good deal of uncertainty in this rainfall
forecast at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Devanas
In the hours before
Local storm report, Nov 7, 1:38 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
138 AM EST SAT NOV 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
11/06/2020 M45 MPH GMZ052 FL MESONET
AN EAST WIND GUST OF 40 KTS, OR 45 MPH, WAS RECORDED BY
THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT AT
1103 PM.
&&
BARNHARDTTropical Storm, Monroe/Lower Keys
- When
- November 7, 4:15 AM EST to November 9, 12:30 PM EST
- Where
- Monroe/Lower Keys forecast zone
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Tropical Storm force wind gusts were mainly due to isolated rain squalls occurring well in advance to the northwest of the center of circulation. Peak winds were measured sustained at 49 mph with a gust to 56 mph at the USCG Sector Key West. Isolated power outages to about 100 customers were reported.
Tropical Storm, Monroe/Middle Keys
- When
- November 7, 4:45 AM EST to November 9, 3:30 PM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- Mesonet
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Most tropical-storm force wind gusts were minimal, under 45 mph, and intermittent due to rain squalls. As the circulation center of Tropical Storm Eta passed through the middle Keys, a short period of sustained winds of 31 to 33 mph with gusts near 45 mph occurred in Marathon and Crawl Key. The peak gust of 46 mph was measured at a meso-network station on Crawl Key.
Tropical Storm, Monroe/Upper Keys
- When
- November 8, 5:45 AM EST to November 9, 4:00 AM EST
- Where
- Monroe/Upper Keys forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Sustained winds of 25 to 40 mph with frequent gusts of 40 to 60 mph were observed throughout the upper Florida Keys, with the strongest winds measured at a sustained speed of 41 mph at a private residential development in Rock Harbor with a peak gust of 58 mph. Wind gusts in excess of 50 mph were also measured at the Florida Keys Electric Cooperative Substation at Jewfish Creek, as well as at a residence on Plantation Key. Numerous trees and power lines were downed, with one house destroyed by a fallen tree in Key Largo along with one injury. Approximately 1,000 customers were without power, mostly in Key Largo. One wooden-post billboard was downed, with County Road 905, also known as Card Sound Road, blocked in several places due to downed trees between mile markers 3 and 8.
Storm Surge/Tide, Monroe/Upper Keys
- When
- November 8, 11:00 PM EST to November 9, 3:00 AM EST
- Where
- Monroe/Upper Keys forecast zone
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Storm Surge flooding of 1.5 to 2.0 feet above MHHW was noted oceanside of Key Largo, as well as the western side of Barnes Sound and Manatee Bay. Oceanside neighborhoods were inundated by up to one foot, along with flooding impassible to vehicles in the parking lots of a resort along the north side of Jewfish Creek. Minor overwash and a debris line was noted along Sea Oats Beach, an exposed oceanfront portion of U.S. Highway 1 in Lower Matecumbe Key. Wave action estimated around 4 feet produced severe erosion on along the northbound right-of-way of U.S. Highway 1 south of Manatee Bay, destroying 3,000 feet of chain link fence as well as producing potholes and loss of protective riprap.
Storm Surge/Tide, Monroe/Middle Keys
- When
- November 9, 3:00 AM EST to 7:00 AM EST
- Where
- Monroe/Middle Keys forecast zone
- Reported by
- Public
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
A rise in water levels occurred within a few hours of the maximum northeast winds along the Bayside of Marathon, with water levels peaking about 2.3 feet above MHHW at Stirrup Key. Water covered docks and inundated waterfront yards, however no significant flooding was observed in area streets. Minor erosion occurred several hours prior at Key Colony Beach.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
- High Wind in Arizona, November 7, 202059 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931149, 931143, 931142, 931150, 931153.